Allergies and Accidental Medication

Allergic reactions are a common problem these days, seen in children and adults alike. Allergies to foods, medications, chemicals and the environment can have mild to severe indicators, including rashes, hives, dizziness, itchiness, tightness in the chest and other symptoms. These reactions are widespread and can be recurring; such as with seasonal allergies or a documented food allergy, while other reactions can come out of nowhere, presenting an emergency situation. Many times, a dose of diphenhydramine can help calm and soothe mild symptoms, but for those that experience severe allergic reactions, an Epipen may be prescribed.

Epipens are self-injecting syringes of epinephrine, a medication that eases the severe symptoms of allergic reactions. For life-threatening allergic reactions, Epipen use is recommended immediately, followed by the care of a hospital emergency room. In Nurse Jackie, however, an EMT accidentally injects himself in the finger with an Epipen from his medical bag, causing dizziness, anxiety and heart palpitations and/or a rise in blood pressure. These medical symptoms are common for those suffering from an accidental dose, or overdose, of epinephrine and should be seen as a serious medical problem. The EMT on Nurse Jackie had no need for an Epipen in his life, yet his health was impacted by the accidental injection, possibly causing a real-life emergency situation that could be as severe as someone experiencing an allergic reaction. Moreover, Epipen literature warns that an injection of the medication into hands or feet can cause a loss of blood flow to the area, resulting in tissue damage. Other information warns that epinephrine can cause brain hemorrhaging.


Allergies can be life threatening, and affect millions of people around the world. Nurse Jackie’s treatment of the EMT who was accidentally injected by an Epipen was based upon standard practices learned through the pursuit of a degree in nursing. The skills and knowledge learned in nursing degree programs are invaluable in emergency situations with allergies, medicine overdoses and all other medical situations. While Nurse Jackie may be just a show on television, the storylines are based on true and real medical events and possibilities.
If you accidentally ingest or are given medicine without the supervision of a nurse or doctor, or are experiencing any of the following allergy-related symptoms, please seek medical care immediately.

Symptoms of severe allergic reactions:
  • Difficulty breathing and/or swelling of the tongue.
  • Shock or loss of consciousness.
  • Decreased or low blood pressure, heart palpitations.
Less severe symptoms include:
  • Hives, welts, redness or swelling of the skin.
  • Wheezing, chest tightness, coughing, sneezing.
  • Dizziness, irregular heartbeat.
  • Tingling, anxiety, confusion.
  • Nausea, diarrhea.